Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Austin/San Antonio, TX

May 11, 2021Frio County, Medina County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 11, 2021, 6:36 PM CDT for Frio County, Medina County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2021, 6:36 PM CDT (23:36 UTC)
Expired
May 11, 2021, 7:15 PM CDT
In force
39 min
Issued by
NWS Austin/San Antonio, TX

Counties Frio County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 97 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 11.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1783 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.9

Open this sounding in Storm Lab

The text

As transmitted.

287 
WWUS84 KEWX 112336
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
636 PM CDT Tue May 11 2021
 
TXZ187-204-205-218-219-120015-
Frio TX-Bexar TX-Medina TX-Bandera TX-Zavala TX-
636 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...SOUTHEASTERN BANDERA...
EAST CENTRAL ZAVALA...FRIO AND NORTHWESTERN BEXAR COUNTIES UNTIL 715
PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pipe Creek to 8 miles northeast of Loma
Vista. Movement was southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Antonio, Pearsall, Hondo, Devine, Dilley, Castroville, Helotes,
Cross Mountain, Lytle, Natalia, Lacoste, North Pearsall, Moore,
Hilltop, Bandera Falls, Noonan, The Dominion, Quihi, Dunlay and Mico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2884 9955 2981 9900 2979 9893 2972 9878
      2972 9874 2973 9873 2973 9871 2969 9857
      2925 9879 2925 9880 2922 9880 2864 9908
      2865 9917
TIME...MOT...LOC 2336Z 297DEG 12KT 2975 9892 2882 9947 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 11, 3:47 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, May 11, 3:47 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
347 PM CDT Tue May 11 2021

.UPDATE...
We have issued a Severe Thunderstorm Watch most of South Central
Texas. Conditions are favorable for the formation of severe
thunderstorms capable of producing hail up to two inches, wind gusts
up to 70 mph, and a tornado or two. The watch is in effect until 10
pm this evening.

&&

.PREV DISCUSSION... /ISSUED 251 PM CDT Tue May 11 2021/

SHORT TERM (Tonight through Wednesday Night)...

A diffuse frontal boundary from west to east across south-central
Texas will eventually push south this evening, likely aided by
storms that are expected to increase in coverage and move eastward
across the region later this afternoon through the evening hours. At
19z, areas south of the front were mostly sunny with temperatures in
the 80s to near 90 and dew points in the 70s, while north of it
temperatures were in the 60s and low 70s with some light fog and low
stratus. Temperature gradient from La Grange to burnet is nearly 30
degrees!

An approaching shortwave is already setting off convective
development over the SDB mountain range in Mexico, and some WAA
forced elevated storms continue from just east of Sonora
northeastward into the DFW metroplex, with some of that activity now
into our region from Kerr to Burnet counties although with little
thunder until you cross into Lampasas. In addition, a weak
convergence axis stretches from north of Bryan, TX to near Gonzales
although convective development in our area has been minimal at best.

Even in the cool sector, elevated CAPE in excess of 2000 J/kg exists
above the inversion with steep lapse rates at mid-levels on the
order of 7.8-8C/km. And SBCAPE has been able to build to 2500-4000
J/KG in the warm sector today. Deep layer shear is a little weaker
today, but still decent west, with the special DRT sounding this
afternoon showing 34 knots 0-6km. As the storms in Mexico slowly
enter the area this evening, they will pose the greatest risk for
large to very large hail and a very low chance for an isolated
tornado south of the front where SRH could briefly increase. Any
supercells will likely quickly grow upscale though.

HRRR still hones in on some storms east of I-35 along the existing
convergence axis this afternoon and isolated severe hail or a brief
downburst could be possible there if storms are able to develop
which appears 50/50 at best. Storms are likely to grow into a SW/NE
oriented quasi-complex through the evening hours and pose a marginal
to slight risk of large hail or damaging winds. There is also a low
chance for isolated flash flood impacts with rainfall amounts of up
to three inches in spots which could occur over already saturated
ground. Flash flood guidance is lowest today from San Antonio west
and southwest to the Rio Grande so those will be the areas to watch.
Severe threat should mostly end by midnight at the latest. Some
lingering showers and storms may remain behind the front but
coverage should decrease quite a bit after midnight.

We have kept some low chances of showers and a few thunderstorms in
the forecast through much of Wednesday as some weak isentropic lift
in conjunction with weak elevated instability could lead to isolated
activity at times, especially near the Rio Grande in the AM.
Coverage will be low, and impacts are generally not expected. Skies
will remain cloudy through the day, and it will be quite cool for
this time of year with highs in the low to mid 60s north and low to
perhaps mid 70s south. In fact, Bergstrom will likely flirt with
record low maxT tomorrow. Wednesday night lows should fall into the
50s and lower 60s with any remaining shower chances relegated to far
southwestern portions of the region overnight, if at all.

LONG TERM (Thursday through Tuesday)...

A northwest to west flow aloft is forecast to prevail Thursday and
Friday. Surface winds are expected to turn from northeast to east
on Thursday for most areas with southerly winds returning across the
entire area by midday on Friday. A warming trend is on the way with
highs in the 70s on Thursday and upper 70s to mid 80s on Friday.
Clouds are expected to linger for most of the morning period and
scattered mid to late afternoon both Thursday and Friday.

Showers and storms return across south central Texas on Saturday as
several mid to upper level short waves move from west Texas into
central Texas. The activity diminishes late Saturday night through
early Sunday morning, however, picks up on Sunday as another short
wave traverses across the Southern Plains.

The wet period continues into early next week as the parade of
short waves continue to push over the area. Better chances for rain
come on Tuesday areawide as an upper level system travels across the
four corners region and opens as it moves over the Southern Plains.
The GFS solution pushes a cold front across the area during that time
frame while the ECMWF and CMC models keep a surface southerly flow
through the extended forecast. Time will tell.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              62  67  58  75  57 /  70  30  -   -    0
Austin Bergstrom Intl Airport  62  68  57  75  56 /  70  30  -   -    0
New Braunfels Muni Airport     63  69  59  77  58 /  60  40  -   -    0
Burnet Muni Airport            58  65  55  73  56 /  50  20  -    0   0
Del Rio Intl Airport           66  70  63  77  64 /  60  50  20  -   -
Georgetown Muni Airport        60  66  57  74  56 /  70  30  -    0   0
Hondo Muni Airport             65  71  59  77  59 /  50  30  10  -    0
San Marcos Muni Airport        62  68  57  76  56 /  60  30  -   -    0
La Grange - Fayette Regional   65  70  60  77  59 /  60  40  10  -    0
San Antonio Intl Airport       64  70  60  75  59 /  70  30  -   -    0
Stinson Muni Airport           65  72  61  77  61 /  60  30  -   -    0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...05
Decision Support...Runyen
Hazardous weather outlook, May 11, 4:18 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
418 PM CDT Tue May 11 2021

TXZ171>173-183>194-202>209-217>225-228-122130-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
418 PM CDT Tue May 11 2021

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

Strong to severe storms are possible again today and tonight with
large hail and damaging winds being the primary hazards. An
isolated tornado is also possible.

Additionally, locally heavy rainfall is possible today and
tonight, which could result in localized flooding over areas that
may have recently seen soils become saturated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 11, 5:47 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
547 PM CDT Tue May 11 2021

TXZ207-208-223-112330-
Guadalupe TX-Caldwell TX-Gonzales TX-
547 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CALDWELL...
SOUTHEASTERN GUADALUPE AND NORTHWESTERN GONZALES COUNTIES UNTIL 630
PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seguin, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seguin, Luling, McQueeney, Kingsbury, Geronimo, Nolte, Zipp,
Stairtown and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2946 9801 2962 9806 2977 9767 2949 9759
TIME...MOT...LOC 2247Z 253DEG 19KT 2956 9790
Local storm report, May 11, 6:03 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             2 NE SEGUIN             29.59N 97.94W
05/11/2021  M0.25 INCH       GUADALUPE          TX   PUBLIC

&&

JR
Local storm report, May 11, 6:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
609 PM CDT TUE MAY 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             6 SSW SEA WORLD         29.38N 98.74W
05/11/2021  M1.00 INCH       BEXAR              TX   STORM CHASER

            QUARTER SIZED HAIL REPORTED AT U.S. 90 AND
            MONTGOMERY RD.

&&

JR
Special weather statement, May 11, 6:13 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
613 PM CDT Tue May 11 2021

TXZ221-120000-
Wilson TX-
613 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILSON COUNTY UNTIL 700
PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sutherland Springs, or 7 miles west of Stockdale, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Floresville, Stockdale, Pandora and Sutherland Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2912 9818 2934 9818 2935 9785 2929 9780
      2916 9781 2911 9788
TIME...MOT...LOC 2313Z 277DEG 21KT 2923 9808
Special weather statement, May 11, 6:31 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
631 PM CDT Tue May 11 2021

TXZ228-120015-
Dimmit TX-
631 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
715 PM CDT...

At 630 PM CDT, Doppler radar was tracking a strong thunderstorm near
Catarina, or 13 miles south of Big Wells, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Catarina, Light and Chaparral Wildlife Management Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2832 9977 2852 9968 2847 9940 2842 9940
      2822 9946
TIME...MOT...LOC 2330Z 279DEG 12KT 2839 9964
Special weather statement, May 11, 6:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
636 PM CDT Tue May 11 2021

TXZ187-204-205-218-219-120015-
Frio TX-Bexar TX-Medina TX-Bandera TX-Zavala TX-
636 PM CDT Tue May 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR MEDINA...SOUTHEASTERN BANDERA...
EAST CENTRAL ZAVALA...FRIO AND NORTHWESTERN BEXAR COUNTIES UNTIL 715
PM CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pipe Creek to 8 miles northeast of Loma
Vista. Movement was southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Antonio, Pearsall, Hondo, Devine, Dilley, Castroville, Helotes,
Cross Mountain, Lytle, Natalia, Lacoste, North Pearsall, Moore,
Hilltop, Bandera Falls, Noonan, The Dominion, Quihi, Dunlay and Mico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.

LAT...LON 2884 9955 2981 9900 2979 9893 2972 9878
      2972 9874 2973 9873 2973 9871 2969 9857
      2925 9879 2925 9880 2922 9880 2864 9908
      2865 9917
TIME...MOT...LOC 2336Z 297DEG 12KT 2975 9892 2882 9947

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 7:14 PM CDTSevere Thunderstorm WarningEWXEdwards16 min
May 10, 7:49 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick3 hr
May 10, 7:55 PM CDTSpecial Weather StatementEWXKinney50 min
May 10, 8:00 PM CDTSpecial Weather StatementEWXDimmit, Maverick, Zavala45 min
May 10, 8:06 PM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Maverick, Real, Uvalde, Zavala54 min
May 10, 8:31 PM CDTTornado WarningEWXKinney, Uvalde16 min
May 10, 8:52 PM CDTSpecial Weather StatementEWXFrio, Zavala38 min
May 10, 8:58 PM CDTSevere Thunderstorm WarningEWXBandera, Edwards, Kerr, Kinney, Medina, Real and 1 more62 min
May 10, 9:09 PM CDTAreal Flood AdvisoryEWXDimmit, Zavala3 hr
May 10, 9:20 PM CDTAreal Flood AdvisoryEWXKinney, Maverick, Uvalde, Zavala3 hr
May 10, 9:30 PM CDTSpecial Weather StatementEWXFrio, Medina60 min
May 10, 9:52 PM CDTSevere Thunderstorm WarningEWXBandera, Medina, Uvalde53 min
May 10, 10:42 PM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
May 10, 10:45 PM CDTSpecial Weather StatementEWXBexar45 min
May 10, 11:17 PM CDTSpecial Weather StatementEWXBexar43 min
May 11, 3:51 PM CDTAreal Flood AdvisoryEWXKendall2 hr
May 11, 4:03 PM CDTSpecial Weather StatementEWXAtascosa42 min
May 11, 4:23 PM CDTSpecial Weather StatementEWXCaldwell52 min
May 11, 4:24 PM CDTSpecial Weather StatementEWXGuadalupe51 min
May 11, 4:45 PM CDTSpecial Weather StatementEWXAtascosa45 min
May 11, 4:59 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Wilson61 min
May 11, 5:20 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar25 min
May 11, 5:30 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Frio, Medina3 hr
May 11, 5:46 PM CDTSevere Thunderstorm WarningEWXBexar, Medina44 min
May 11, 5:47 PM CDTSpecial Weather StatementEWXGuadalupe43 min
May 11, 6:13 PM CDTSpecial Weather StatementEWXWilson47 min
May 11, 6:31 PM CDTSpecial Weather StatementEWXDimmit44 min
May 11, 6:46 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Karnes, Wilson38 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.